MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4002C1235
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-02471, 3005168196-2021-02472.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using a px slim delivery microcatheter (px slim) and penumbra coil 400s (pc400s).It was noted that the patient anatomy was tortuous.During the procedure, while advancing a pc400 into the px slim, the pc400 became stuck.Therefore, the pc400 was removed.Next, while advancing a new pc400 into the px slim, the same issue occurred, the pc400 became stuck.Therefore, the pc400 and the px slim were removed.The procedure was completed using new pc400s and a new px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned px slim revealed, ovalizations on the distal shaft.If the device is forcefully pinched or gripped during use, damage such as this may occur.Manipulation of the device within the reported tortuosity of the patient¿s anatomy may have contributed to the ovalization.This damage likely, contributed to resistance, while advancing the two subject pc400¿s, during the procedure.Further evaluation revealed, that the pusher assembly distal detachment tip (ddt) and embolization coil for second pc400 was within the catheter.And was unable to be removed.This damage was incidental to the reported complaint and may have occurred, after removal from the procedure.Evaluation of the first returned pc400 revealed, offset coil winds and pusher assembly kinks.This damage was likely, due to advancement through the damaged px slim if the device forcefully advanced against resistance, damage such as this may occur.Resistance was experienced, during re-sheathing and subsequent, advancement through a demonstration px slim, due to the offset coil winds and pusher assembly kinks.Evaluation of the second returned pc400 revealed, that the pusher assembly ddt was fractured, and the embolization coil was detached within the px slim.This damage is likely a result, of advancement through the damaged px slim.If the pc400 is forcefully manipulated against resistance, damage such as this may occur.Due to the return damage, the device could not be functionally tested.Further evaluation revealed, a pusher assembly kink.This damage was likely, incidental to the reported complaint.Penumbra catheters and coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed, and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-02471.2.3005168196-2021-02472.H3 other text: placeholder.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12741068
Report Number3005168196-2021-02473
Device Sequence Number4126784
Product Code HCG
UDI-Device Identifier00814548010632
UDI-Public00814548010632
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/10/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4002C1235
Device Catalogue Number4002C1235
Device Lot NumberF103427
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2021
Supplement Date Received by Manufacturer01/06/2022
Initial Report FDA Received Date11/02/2021
Supplement Report FDA Received Date01/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age86 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005